Narrow Results Clear All
- Communication Improvement 1
- Education and Training 1
- Error Reporting and Analysis 3
- Human Factors Engineering 1
- Policies and Operations 1
- Teamwork 1
- Technologic Approaches 1
Search results for "North America"
Mix-ups between epidural analgesia and IV antibiotics in labor and delivery units continue to cause harm.
ISMP Medication Safety Alert! Acute Care Edition. October 4, 2018;23:1-4.
Increased urgency to prevent maternal mortality has uncovered various factors that diminish safety. This newsletter article reports on incidents involving the accidental misuse of epidural analgesia and intravenous antibiotics in labor and delivery care, describes contributing factors (e.g., health technology missteps, barcoding mistakes, and look-alike medications), and offers improvement strategies to mitigate harm.
Martin N, Montagne R. ProPublica and National Public Radio. May 12, 2017.
Maternal mortality is increasing in the United States. This news article reports on this critical safety problem in the context of the preventable death of a patient whose diagnosis of preeclampsia was missed by her providers, despite persistent concerns raised by family about the patient's symptoms.
Journal Article > Study
Adelman J, Aschner J, Schechter C, et al. Pediatrics. 2015;136:327-333.
Wrong-patient errors are considered to be never events. Newborns are assigned temporary names if they don't have a name immediately after birth, and this may increase the rates of wrong-patient errors. The need for first and last names in electronic health records has led to a generic first name convention of "Babygirl" or "Babyboy," which is in use in more than 80% of neonatal intensive care units in the United States. This pre-post study found that implementing specific first names that incorporated the mother's name reduced the incidence of wrong-patient errors by 36% compared to the generic naming. These errors are rare even at baseline, but given the ease of changing the naming convention, this is a pragmatic approach to improving the safety of computerized provider order entry for hospitalized newborns.
Greene L. St. Petersburg Times. June 15, 2006:A1.
This article reports on the death of a pregnant 18-year-old after an overdose of magnesium sulfate.
Journal Article > Commentary
Miller LA. J Midwifery Womens Health. 2005;50:507-516.
The author presents a case analysis to illustrate common system errors in the use of intrapartum electronic fetal monitoring: inadequate knowledge, fear of conflict, and poor communication.